Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 83, NWS Newport/Morehead City, NC

October 8, 2024Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 8, 2024, 8:18 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 9, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2024, 8:18 PM EDT (00:18 UTC)
In effect from
Oct 9, 2024, 8:00 AM EDT
Expired
Oct 9, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WHUS42 KMHX 090018
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
818 PM EDT Tue Oct 8 2024

NCZ196-203-204-091230-
/O.EXP.KMHX.BH.S.0082.000000T0000Z-241009T0000Z/
/O.NEW.KMHX.BH.S.0083.241009T1200Z-241010T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
818 PM EDT Tue Oct 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches, and northern 
  Outer Banks beaches.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 7 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-091230-
/O.EXP.KMHX.BH.S.0082.000000T0000Z-241009T0000Z/
/O.NEW.KMHX.BH.S.0083.241009T1200Z-241010T0000Z/
Hatteras Island-
818 PM EDT Tue Oct 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...Hatteras Island beaches.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 7 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ195-199-090130-
/O.EXP.KMHX.BH.S.0082.000000T0000Z-241009T0000Z/
West Carteret-Coastal Onslow-
818 PM EDT Tue Oct 8 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

There will be a Moderate Rip Current risk Wednesday south of Cape
Lookout.

$$
3 follow-up statements
171 
WHUS42 KMHX 090919
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
519 AM EDT Wed Oct 9 2024

NCZ196-203-204-092130-
/O.CON.KMHX.BH.S.0083.241009T1200Z-241010T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
519 AM EDT Wed Oct 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches, and northern 
  Outer Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 7 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-092130-
/O.CON.KMHX.BH.S.0083.241009T1200Z-241010T0000Z/
Hatteras Island-
519 AM EDT Wed Oct 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...Hatteras Island beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 7 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
627 
WHUS42 KMHX 091524
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1124 AM EDT Wed Oct 9 2024

NCZ196-203-204-100000-
/O.CON.KMHX.BH.S.0083.000000T0000Z-241010T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
1124 AM EDT Wed Oct 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches, and northern 
  Outer Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-100000-
/O.CON.KMHX.BH.S.0083.000000T0000Z-241010T0000Z/
Hatteras Island-
1124 AM EDT Wed Oct 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...Hatteras Island beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
037 
WHUS42 KMHX 100013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Wed Oct 9 2024

NCZ196-203>205-101215-
/O.EXP.KMHX.BH.S.0083.000000T0000Z-241010T0000Z/
/O.NEW.KMHX.BH.S.0084.241010T1200Z-241011T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
813 PM EDT Wed Oct 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING NORTH OF CAPE LOOKOUT...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around around 7 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 8, 7:50 PM EDT, 28 minutes earlier.

Area forecast discussion, Oct 8, 7:50 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
750 PM EDT Tue Oct 8 2024

.SYNOPSIS...
Cooler and drier high pressure is building over ENC and will
remain over the area through late week as Hurricane Milton
pushes off the Florida Coast into the Western Atlantic. High
pressure will slowly migrate south this weekend with a cold
front pushing through the area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 8 PM Tuesday...No major changes to the forecast with this
update.
Previous Discussion...As of 1:30 PM Tuesday...Cooler and drier
high pressure continues to build over the area. Efficient
radiational cooling will take place tonight with inland lows
expected to drop into the upper 40s to low 50s. Closer to the
coast where the wind will stay slightly more elevated, temps
will bottom out in the low 60s. No fog is expected to develop
overnight given persistent light winds and a lack of moisture.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 1:45 PM Tuesday...High pressure will remain in control and
support another day of seasonably cool temps in the mid-70s and
dewpoints in the 50s. Mostly sunny skies will prevail through
early afternoon before high clouds start to increase from south
to north through the rest of the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 3 AM Tuesday...High pressure will build into the area
through the end of the week. TC Milton will move off the Florida
coast and pass well south of the area Thursday into Friday. A
cold front will push through the area early next week.

Wednesday through Friday night...An upper cut-off slow will
slowly push eastward across southern Quebec and northern New
England through the period with sfc high pressure building in
from the northwest bringing seasonably cool temps and
comfortable dewpoints in the 40s and 50s. Skies will be most
sunny Wednesday but will see a bit more clouds Thursday and TC
Milton moves off the FL coast into the western Atlantic well
south of the area. Guidance continues to show the precip mainly
remaining south of the area but could see a few showers across
the southern coastal waters Thursday. Expect increasing NE winds
as gradients tighten between high pressure across the Mid-
Atlantic and the tropical system. Main impacts from the system
are expected across the waters and beaches with an increased rip
current, large surf and dangerous boating conditions. There may
also be a threat of minor coastal flooding with prolonged
moderate to strong NE winds including the threat of dune erosion
and ocean overwash in vulnerable locations. Temps will be below
normal through most of the period with highs in the low to mid
70s Wednesday, then increasing clouds and stronger NE winds
expected to keep temps in the upper 60s to lower 70s Thursday
and Friday. Lows will be in the mid 50s to around 60 Wednesday
night with upper 40s to lower 50s inland to mid 50s to around 60
along the coast.

Saturday through Monday...High pressure will be centered across
the South on Saturday then will be suppressed southward Sunday
as a strong northern stream shortwave and attendant cold front
pushes across the Midwest into the Mid-Atlantic. Most guidance
shows the cold front pushing across the area during the day
Monday. There will be limited moisture with the front with only
a shallow saturated layer mainly below 700mb and have kept PoPs
below mentionable most areas except OBX. SWly flow will develop
Saturday into Sunday bringing a warming trend across the area.
Highs Saturday are expected to be in the mid 70s on Saturday and
around 80 on Sunday. Lows will be in the upper 40s to lower 50s
inland and mid to upper 50s closer to the coast Saturday, then
mid to upper 50s inland and low to mid 60s coast early next
week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /Through Wednesday Afternoon/...
As of 8 PM Tuesday...VFR flight cats expected through the
period. Skies should remain mostly clear until tomorrow late
morning to early afternoon when upper level clouds increase
from south to north. The wind field will be northerly at around
5-10 kt through the period.

LONG TERM /Wednesday through Saturday/...
As of 315 AM Tuesday...High pressure builds into the area
through the period with VFR conditions prevailing. TC Milton
will pass well south of the area Thursday into Friday which will
bring greater cloud cover but cigs expected to be above 3k ft.
May also see gusty NE winds up to 20-30 kt on Thursday, highest
coastal rtes.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 1:45 PM Tuesday...The waters off of Cape Hatteras are
expected to continue fluctuating between 5-6 ft through this
evening, so SCAs continue for this area. Winds will remain
northeasterly at 10-20 kt with occasional gusts to 25 kt, mainly
south of Cape Hatteras. Due to the persistent winds and long NE
fetch, 6 ft seas will overspread the coastal waters south
of Oregon Inlet late tonight and continue to build to 7 ft
tomorrow morning.

LONG TERM /Wednesday through Saturday/...
As of 330 AM Tuesday...High pressure will build into the area
from the NW through the long term bringing primarily north to
northeast winds across the waters. Winds will be around 10-20
kt Wednesday morning, then will briefly diminish to below 15 kt
Wednesday afternoon and evening. N to NE winds increase to
around 15-25 kt with gusts up to 30-35 kt possible by Thursday
afternoon and continue through Thursday night as Hurricane
Milton passes south of the waters bringing tightening pressure
gradients and building seas across the waters. Seas will be
around 4-7 ft central and northern waters and 3-6 ft southern
waters Wednesday and Wednesday night, then build to 5-10 ft
Thursday and Friday, highest across the southern and central
waters. Winds will diminish Friday night and then become W to SW
around 10 kt or less on Saturday with seas subsiding to 3-5 ft.

&&

.TIDES/COASTAL FLOODING...
As of 330 AM Tuesday...Long period swell from distant Hurricane
Kirk will gradually fade today into Wednesday but they still
post an increased rip current risk and strong shore break
across the ENC beaches.

TC Milton will pass well south of the area on Thursday. Large
swell from this system will likely impact the beaches for the
latter half of the week. Prolonged moderate NE winds through the
week will increase Thursday as gradients tighten between high
pressure centered northwest of the area and TC Milton which
could also bring a threat of minor sound-side flooding across
the southern portions of the Pamlico Sound, Neuse River and
eastern Carteret County.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 3 AM EDT Saturday for AMZ152-154.
     Small Craft Advisory from 7 AM Wednesday to 6 AM EDT Saturday
     for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...OJC/RJ
SHORT TERM...OJC
LONG TERM...SK
AVIATION...SK/OJC/RJ
MARINE...SK/OJC
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Oct 8, 7:07 AM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
707 AM EDT Tue Oct 8 2024

NCZ029-044>047-079>081-090>092-193-198-091115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow-
707 AM EDT Tue Oct 8 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-091115-
West Carteret-Coastal Onslow-
707 AM EDT Tue Oct 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-091115-
Ocracoke Island-Hatteras Island-
707 AM EDT Tue Oct 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-091115-
Pamlico-Southern Craven-
707 AM EDT Tue Oct 8 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

TC Milton is expected to pass well south of the area on
Thursday. Prolonged moderate NE winds through the week will increase
Thursday as gradients tighten between high pressure centered
northwest of the area and TC Milton which could bring a threat of
minor sound-side flooding across the southern portions of the
Pamlico Sound, Neuse River and eastern Carteret County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-091115-
East Carteret-
707 AM EDT Tue Oct 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

TC Milton is expected to pass well south of the area on
Thursday. Prolonged moderate NE winds through the week will increase
Thursday as gradients tighten between high pressure centered
northwest of the area and TC Milton which could bring a threat of
minor sound-side flooding across the southern portions of the
Pamlico Sound, Neuse River and eastern Carteret County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-091115-
Northern Outer Banks-
707 AM EDT Tue Oct 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.